Alert archive / Virginia / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 22, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at May 5, 2004, 4:58 PM EDT for 4 counties in Virginia; Montgomery County, Maryland. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 5, 2004, 4:58 PM EDT (20:58 UTC)
- Expired
- May 5, 2004, 6:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Baltimore/Washington
- Area
- Counties, with a storm outline in the text
Counties Montgomery County, MD, Arlington County, VA, City of Alexandria, VA, City of Falls Church, VA, Fairfax County, VA
The radar
The Sterling radar (KLWX), 29 km from the middle of the area, began a volume at 21:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 9.0 hours before the alert went out and 21 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1889 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 108 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 3:00 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, May 5, 3:00 PM EDT, 1 hour 58 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 300 PM EDT WED MAY 5 2004 .SHORT TERM(TONIGHT AND THURSDAY)... COLD FRONT DROPPING THROUGH PA THIS AFTERNOON WILL BE MAIN FORECAST CHALLENGE FOR THE NEXT 24 HOURS. FRONT IS PROGGED TO MOVE THROUGH THE AREA TONIGHT. FRONT SHOULD CLEAR THE FA BY 03Z. CONVERGENCE ALONG THE BOUNDARY VERY WEAK...SHEAR IS DECENT...MOISTURE IS LIMITED(ALL GENERALLY BELOW 700 MB)...AND INSTABILITY IS MARGINAL (CAPES AROUND 700 J/KG). WILL CONTINUE TO SLIGHT CHANCE SHOWERS AND THUNDERSTORMS THROUGH MID EVENING. LATEST AREA RADAR LOOP SHOWS A WEAK LINE SHOWERS ALONG THE COLD FRONT ATTM WITH ISOLATED SHOWERS DEVELOPING AHEAD OF THE FRONT. THERE IS STILL A CHANCE FOR A FEW STRONG THUNDERSTORMS...MAINLY IN THE SOUTHEAST PORTION OF THE FORECAST AREA. AS PREVIOUSLY MENTIONED WITH THE LOW WB ZERO A FEW HAILERS ARE POSSIBLE. SKIES WILL CLEAR OUT AFTER MIDNIGHT AS SURFACE RIDGE BUILDS. WINDS WILL BE LIGHT...BUT NOT EXPECTING FOG TO BE A PROBLEM. TEMPERATURES WILL BE AT OR SLIGHTLY ABOVE NORMAL WITH H8 TEMPS +8 TO +10 AND SURFACE TEMPS IN THE MID 40S. ON THURSDAY...EXPECT SOME CLOUDS AS WARM FRONT STARTS TO APPROACH FROM THE SOUTHWEST. TEMPERATURES WARM INTO THE 70S...UNCERTAIN WE WILL GET AS WARM AS MET GUIDANCE INDICATES...SO WILL TAKE A BLEND OF MAV/MET NUMBERS FOR HIGHS. && .LONG TERM...FRI-WED... FORECAST UNCERTAINTY GREAT DUE TO RUN TO RUN MODEL INCONSISTENCIES. BROAD SRN RDG NOT QUITE READY TO CONTROL MIDATL AS WLYS ARE FORCED UNDER ERN CAN VORTEX. AS A RESULT A SERIES OF POORLY DEFINED SPEED MAXIMA ALNG SRN BAND OF WLYS KEEPS FRONTAL BDRY WAVERING THRU MID ATL INTO NEXT WEEK. PROXIMITY TO MID TEENS 8H TEMPS POSE POTENTIAL FOR TEMPS WELL UP INTO 80S TO NR 90 S OF THE FRONT BUT DONT HAVE CONFIDENCE IN MODEL FNTL PSNS. LOOKS LIKE FIRST BACKDOOR PUSH ENTERS CWA LATE FRI AND RAISED POPS FRI NITE AND DROPPED TEMPS ESP NR BAY ON SAT. FRONT APPEARS TO REFORM N TO PA SUN AND MON BRINGING TEMPS ABV NORMAL BUT RELUCTANT YET TO BUY MUCH ABOVE NORMAL TEMP YET. . && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. CPW/PMS
Hazardous weather outlook, May 5, 10:44 AM EDT, 6 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 1044 AM EDT WED MAY 5 2004 DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042- 050>056-WVZ048>055-051600- ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV- CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA- DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA- FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD- HIGHLAND VA-HOWARD MD-JEFFERSON WV-LOUDOUN VA-MADISON VA-MINERAL WV- MONTGOMERY MD-MORGAN WV-NELSON VA-NORTHERN BALTIMORE MD-ORANGE VA- PAGE VA-PENDLETON WV-PRINCE GEORGES MD- PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-RAPPAHANNOCK VA- ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-SPOTSYLVANIA VA- ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD- THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE BAY AND EAST OF GARRETT COUNTY...THE EASTERN WEST VIRGINIA PANHANDLE...NORTHERN AND CENTRAL VIRGINIA...AND THE DISTRICT OF COLUMBIA. .DAY ONE... WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY THIS EVENING. A FEW STORMS MAY PRODUCE SOME STRONG WINDS AND SMALL HAIL...BUT ORGANIZED SEVERE WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. CPW
In the hours before
Special weather statement, May 5, 3:28 PM EDT, 1 hour 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 328 PM EDT WED MAY 5 2004 MDZ003-052030- WASHINGTON MD- ...STRONG THUNDERSTORM IN NORTHERN WASHINGTON COUNTY... AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM BETWEEN HANCOCK AND HAGERSTOWN IN NORTHERN WASHINGTON COUNTY. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. HAGERSTOWN...BOONSBORO AND WILLIAMSPORT WILL BE AFFECTED BY THIS STORM THROUGH 430 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 5, 4:40 PM EDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 440 PM EDT WED MAY 5 2004 MDZ007-052130- HARFORD MD- ...STRONG THUNDERSTORM IN NORTHERN HARFORD COUNTY... AT 440 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM IN NORTHWEST HARFORD COUNTY NEAR NORRISVILLE. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. BEL AIR...CHURCHVILLE...EDGEWOOD...PERRYMAN...ABERDEEN AND ABINGDON WILL BE AFFECTED BY THIS STORM THROUGH 530 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
Special weather statement, May 5, 4:51 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 451 PM EDT WED MAY 5 2004 DCZ001-MDZ009-VAZ053-054-052130- ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-DISTRICT OF COLUMBIA DC- FAIRFAX VA-MONTGOMERY MD- ...STRONG THUNDERSTORM MOVING THROUGH THE WASHINGTON METROPOLITAN AREA... AT 450 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR GREAT FALLS IN NORTHERN FAIRFAX COUNTY. THIS STORM WAS MOVING TO THE SOUTHEAST AT 35 MPH. THIS STORM WILL MOVE THROUGH ARLINGTON...SOUTHERN MONTGOMERY... AND EASTERN FAIRFAX COUNTIES AND THE DISTRICT OF COLUMBIA THROGH 530 PM. IF YOU ARE IN THE PATH OF THIS STORM YOU CAN EXPECT GUSTY WINDS TO 40 MPH AND SMALL HAIL. RESIDENTS SHOULD REMAIN ALERT IN CASE WARNINGS ARE ISSUED. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MANNING
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 5, 5:01 PM EDT | Special Marine Warning | LWX | 59 min | |
| May 5, 5:04 PM EDT | Special Marine Warning | LWX | 56 min | |
| May 5, 5:43 PM EDT | Special Marine Warning | LWX | 2 hr | |
| May 5, 6:31 PM EDT | Special Marine Warning | LWX | 119 min | |
| May 5, 7:41 PM EDT | Special Marine Warning | LWX | 94 min | |
| May 5, 5:03 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 42 min |
| May 5, 5:22 PM EDT | Severe Thunderstorm Warning | LWX | Prince George's | 68 min |
| May 5, 6:09 PM EDT | Severe Thunderstorm Warning | LWX | Calvert | 66 min |
| May 5, 6:11 PM EDT | Tornado Warning | LWX | Charles | 34 min |
| May 5, 6:26 PM EDT | Tornado Warning | LWX | Saint Mary's | 64 min |
Nearby
Severe Thunderstorm Warnings in Virginia, 2004Severe Thunderstorm Warnings in Maryland, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.